Home » HEALTH » Substance in Chinese medicine can cause cardiac deaths: Study

Substance in Chinese medicine can cause cardiac deaths: Study

IMAGE
IMAGE: Medicinal plants used in traditional Chinese medicine have rarely been scientifically examined. They may contain highly active substances with side effects, such as Evodia. [Credit: University of Basel]

A medicinal plant frequently used in Traditional Chinese Medicine (TCM) by name Evodia rutaecarpa contains substances that can cause cardiac arrhythmia, say researchers from the Universities of Basel, Vienna and Utrecht.

Extracts of the plant Evodia rutaecarpa are used for a variety of symptoms, such as headaches, nausea and vomiting as well as menstrual complaints and ulcers in the mouth.

Not scientifically explored, researchers led by Professor Matthias Hamburger from the Department of Pharmaceutical Sciences at the University of Basel ventured into scientifically examining the effect of Evodia extracts in collaboration with pharmacologists and toxicologists from the University of Vienna.

To their surprise, they found that the natural substances dehydroevodiamine (DHE) and hortiamine isolated from the plant in Basel turned out to be very potent inhibitors of potassium channels in the heart muscle.

If these channels are blocked, the excitation processes in the heart muscle change, which can trigger severe heart rhythm disturbances – so-called Torsade de pointes (TdP) – and ventricular fibrillation and lead to sudden cardiac death.

Effect confirmed in animal models

The development of severe TdP arrhythmias following the administration of DHE was confirmed by researchers at the University of Utrecht in ECG studies on dogs, a model that is also used to test drug safety in the industry.

Further investigations showed that the two natural substances cause oscillations in the heart muscle cells even in very low concentrations, which can cause cardiac arrhythmia. For instance, these substances can get into a tea made from Evodia fruits.

For drugs that may potentially trigger cardiac arrhythmias, it is typically required that a cardiac examination using ECG is carried out before medication. This is especially true for heart disease patients for their risk to be assessed. To date, no clinical studies have been conducted to investigate the incidence of cardiac arrhythmias after taking Evodia preparations.

Re-evaluate security

Studies at the University of Basel have also shown that the DHE content of Evodia fruits is considerable. Hamburger currently investigates the extent to which these substances find their way into tea preparations. “If DHE and hortiamine are detected, the safety of Evodia products has to be re-evaluated,” says Hamburger. TCM medicinal plants often reach the Indian and Asian or European markets relatively uncontrolled, and they can also be purchased on the internet.

The authors of the study, therefore, call for increased vigilance regarding possible toxic effects of Evodia preparations. “The popularization of medicinal plants from other cultures entails risks. These plants can contain highly active substances with side effects, as in the case of Evodia. A closer examination of such risks is therefore indispensable to protect the population,” says Hamburger.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

x

Check Also

Polluted air may pose great threat to your kidneys, says study

There is good evidence that polluted air increases the risk of respiratory problems such as ...

Fish oil won’t help diabetics fight heart attack or strokes: Study

Fish oil supplements do not prevent heart attacks or strokes in patients with diabetes, according ...

Never mix energy drinks with alcohol, warns study

A key ingredient of energy drinks could be exacerbating some of the negative effects of ...

error: Content is protected !!